Case of the Month – January 2017 Answer

Click to view the case.

How would you manage this patient?

In order to manage this patient, we need to start with the basics, A-B-C. This patient is protecting his airway, breathing at a normal rate, thinking clearly, and the bleeding seems to be controlled with pressure. This gives us some time to do a better exam to assess whether this epistaxis is an anterior or posterior bleed. Most bleeding is anterior and can be managed with direct pressure and packing as needed. Anterior epistaxis arises from the Kiesselbach’s Plexus. If direct pressure fails, and the vessel can be visualized, you can perform electrical or chemical cautery with silver nitrate. If unable to visualize the vessel, try packing the nose with a balloon, gauze, or nasal tampon. Additionally, consider ENT consult in the case of persistent bleeding to help better identify the possible source of bleeding with fiberoptics and if needed endoscopic management in the OR. Finally, some suggest giving antibiotics to prevent toxic shock syndrome but this practice lacks evidence and is controversial.

The lab calls you about the platelets…

What is your leading differential diagnosis?

Thrombocytopenia can be broken down to mild (100-150k), moderate (50-100k), and severe (<50k). Although evidence is lacking for such classification, generally, platelet counts below 20k are concerning for spontaneous bleeding risk. Thrombocytopenia can be thought of as a problem in platelet creation, destruction, or sequestration, and each problem is managed differently. Generally, platelet transfusions are not needed unless there is life-threatening bleeding (regardless of platelet count) with platelet count less than 10k. Platelet transfusion in setting of associated platelet inhibition with aspirin or clopidogrel is controversial, as there is recent evidence to suggest that platelet transfusion may be harmful.[1] The specific etiology becomes slightly less important clinically in the ED, but it might help determine whether or not you to consult hematology for additional therapies such as IVIG.

Start by asking yourself:  Is the lab value real? Is it new? Are there any other lab or skin abnormalities that might help you with the diagnosis? Common causes of thrombocytopenia can be viral and bacterial marrow suppression, chronic liver disease, and bone marrow poisoning from alcohol. These are often more chronic and insidious.

In the ED, it is important to make sure there is no life-threatening thrombocytopenia. The important “Rule Out” causes are:

  • Pregnancy with severe thrombocytopenia – This can be normal during pregnancy.  However, be on the lookout for preeclampsia, hypertension, HELLP (hemolysis, elevated liver enzymes, low platelets) Syndrome.
  • Heparin-induced thrombocytopenia – This generally occurs 5-10 days after heparin exposure, with a drop in platelet count of >50%, thrombosis, or necrosis at site of heparin injections.
  • Thrombotic thrombocytopenic purpura – This is characterized by small-vessel platelet-rich thrombi and known for its pentad of thrombocytopenia, microangiopathic hemolytic anemia, neurological symptoms, kidney failure and fever.
  • Hemolytic uremic syndrome – This is made up of microangiopathic hemolytic anemia, thrombocytopenia, and acute kidney injury. It is most commonly caused by Shiga toxin-producing Coli.
  • Drug induced or immune thrombocytopenia – This is a secondary form of ITP after a drug-dependent antibody is formed. It typically develops immediately after re-exposure to a drug or 1-2 weeks after continued exposure to a new drug and resolves with discontinuation of drug.
  • Disseminated Intravascular Coagulation – This is a consumptive coagulopathy often caused by sepsis, trauma, and malignancy that may lead to thrombosis and hemorrhage.

You are unsure whether or not to treat or even how to treat. You have the opportunity to go back to the chart, as you know the patient was recently discharged.

If you had access to the medical records, what other information could be useful?

Reviewing the recent inpatient course might be very helpful to determine the time frame of platelet drop, potential causes, prior peripheral smears, or hemoglobin levels. In our case, the patient has a known bacterial infection with methicillin-sensitive Staphylococcus aureus endocarditis. Any patient with sepsis and new onset thrombocytopenia should raise concern for DIC. However, this is unlikely DIC as there are no signs of end organ damage secondary to intravascular thrombosis. Another important etiology is heparin-induced thrombocytopenia. While an inpatient, many receive unfractionated and low molecular weight heparin injections for DVT prophylaxis. Like DIC, heparin-induced thrombocytopenia’s danger comes from systemic thrombosis and consumption, which is absent in our patient.

 

In our case, it is apparent that nafcillin is the culprit behind the thrombocytopenia. There are no signs of end organ damage or systemic thrombosis, and the timing is consistent with drug-induced immune thrombocytopenia. Ostensibly, through nafcillin exposure, an autoantibody against platelets was formed resulting in a secondary immune thrombocytopenia, and the hemoglobin drop was simply due to acute blood loss from epistaxis. Nafcillin and all penicillin derivatives should therefore be avoided. If this truly is a drug-induced immune thrombocytopenia, any transfused platelets will be rapidly destroyed. However, platelet tranfusion should still strongly be considered for level <20k in the setting of severe blood loss. In cases such as this, you should also consider informing the blood blank/pathology resident of the platelet destruction process and need for large volume platelet infusions. Caring for this patient will likely deplete their in-house supply. And finally, hematology should be consulted early as this patient may benefit from IVIG.

 


[1] Baharoglu, M. Irem, Charlotte Cordonnier, Rustam Al-Shahi Salman, Koen De Gans, Maria M. Koopman, Anneke Brand, Charles B. Majoie, Ludo F. Beenen, Henk A. Marquering, Marinus Vermeulen, Paul J. Nederkoorn, Rob J De Haan, and Yvo B. Roos. “Platelet transfusion versus standard care after acute stroke due to spontaneous cerebral haemorrhage associated with antiplatelet therapy (PATCH): a randomised, open-label, phase 3 trial.” The Lancet 387.10038 (2016): 2605-613. Web.

Aster RH, Curtis BR, McFarland JG, Bougie DW. DRUG-INDUCED IMMUNE THROMBOCYTOPENIA: PATHOGENESIS, DIAGNOSIS AND MANAGEMENT. Journal of thrombosis and haemostasis : JTH. 2009;7(6):911-918. doi:10.1111/j.1538-7836.2009.03360.x.

Haddad, L.M., Clinical Management of Poisoning and Drug Overdose. 2nd ed. Philadelphia, PA: W.B. Saunders Co., 1990., p. 950

The following two tabs change content below.

Steven Greenstein

Latest posts by Steven Greenstein (see all)

1 comment for “Case of the Month – January 2017 Answer

  1. eschnitz
    February 2, 2017 at 2:34 pm

    I would want to know if the PICC line was being locked with heparin and how did they diagnose/ think to diagnose the endocarditis – what were the symptoms that led to that diagnosis. has she ever had any drug reactions in the past? has she ever been given a penicillin in the past? is there a rash?
    I would send off the HIT anti-bodies- while inpatient i would use fondaparineux until i knew about the HIT status
    not sure how they narrowed down the antibiotic choice but prob need to find out if sensativities are back and maybe start on linezolid and gent? def ID consult
    prob a hematology consult and admit
    i wouldnt do platelet transfusion at this point unless life threatening head bleed or GI bleed
    unlikely TTP. more likely HIT, ITP or drug reaction
    -Schnitz

Leave a Reply

Your email address will not be published.